Georgia, 2013

Damaging Winds in Georgia, August 14, 2013

August 14, 2013 · NWS CHS · 2 events in 1 county or zone

A cold front dropped into Southeast Georgia from the north through the day. Scattered to numerous showers and thunderstorms developed in the afternoon and evening hours, with a few producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front dropped into Southeast Georgia from the north through the day. Scattered to numerous showers and thunderstorms developed in the afternoon and evening hours, with a few producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 6:33 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 14, 6:33 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT WED AUG 14 2013

.SYNOPSIS...
A STATIONARY FRONT WILL WAVER OVER THE AREA THROUGH THE WEEKEND
WITH HIGH PRESSURE TO THE NORTH. AN ACTIVE PATTERN WILL PERSIST
WITH SEVERAL ROUNDS OF HEAVY RAIN POSSIBLE. THE FRONT WILL
EVENTUALLY DISSIPATE EARLY NEXT WEEK...WITH HIGH PRESSURE
RETURNING TO THE REGION THEREAFTER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THIS EVENING...THE FOCUS FOR THUNDERSTORMS/LOCALLY HEAVY RAIN WILL
SET UP ALONG THUNDERSTORM OUTFLOW/THE COLD FRONT OVER COUNTIES
SOUTH OF I-16 AND ACROSS ADJACENT COASTAL WATERS. THE THREAT FOR
BRIEF PULSE SEVERE THUNDERSTORMS WITH DAMAGING WET MICROBURSTS AND
EVEN HAIL WILL PERSIST UNTIL LATER THIS EVENING.

FARTHER NORTH...MOISTURE OVERRUNNING THE WEDGE OF SHALLOW/COOL
AIR WILL SUPPORT AT LEAST SCATTERED/NUMEROUS SHOWERS AND AN
OCCASIONAL THUNDERSTORM THIS EVENING.

OVERNIGHT...IN GENERAL GUIDANCE DEPICTS THE BAND OF OVERRUNNING
DEEP MOISTURE FEATURING PWATS OVER 2 INCHES SHIFTING INTO
NORTHERN/INLAND COUNTIES...WHERE AT LEAST LIKELY POPS REMAIN IN
ORDER. THE POTENTIAL FOR LOCALLY EXCESSIVE RAINFALL COULD WANE
SOMEWHAT FOR A TIME OVERNIGHT...BUT WILL CONTINUE TO ASSESS THE
POTENTIAL FOR HEAVY RAIN GIVEN HIGH PWATS AND WIDESPREAD/UPSTREAM
CONVECTION COVERAGE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AT DAYBREAK THURSDAY WE EXPECT THE COLD FRONT TO HAVE STALLED OUT
SOMEWHERE NEAR THE GA/SC BORDER WITH WEAK HIGH PRESSURE BUILDING IN
FROM THE NORTH. THIS FRONT WILL MORE OR LESS REMAIN STALLED ACROSS
THE AREA THROUGH AT LEAST SATURDAY. MEANWHILE THE LONGWAVE UPPER
TROUGH WILL BE DEEPENING OVER THE EASTERN UNITED STATES. FAIRLY
STRONG UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF
THE SUBTROPICAL JET WILL SIT OVERHEAD DURING THE PERIOD...
PREDOMINANTLY SOUTHERN AND CENTRAL SC. THERE WILL CERTAINLY BE NO
LACK OF MOISTURE GIVEN EXPECTED PRECIPITABLE WATER VALUES WELL ABOVE
2 INCHES THROUGHOUT THE PERIOD.

ON THURSDAY DECENT COVERAGE OF SHOWERS AND ISOLATED TSTMS WILL START
THE PERIOD WITH INCREASING COVERAGE DURING THE AFTERNOON/EVENING.
THERE ARE SOME HINTS THAT THE BEST COVERAGE WILL BE JUST INLAND OF
OUR AREA BUT WE NEVERTHELESS EXPECT PRETTY DECENT SHOWER AND TSTM
ACTIVITY. DUE TO THE INLAND WEDGE AND EXTENSIVE CLOUDS...HIGHS WILL
ONLY REACH THE LOWER 80S NORTH WITH MIDDLE 80S SOUTH.

FRIDAY INTO SATURDAY LOOK QUITE WET. A SERIES OF POTENT SHORTWAVES
WILL MOVE NORTHEAST THROUGH THE AREA ALONG WITH A FEW WEAK SURFACE
DISTURBANCES. IT IS A NEAR CERTAINTY THAT IT WILL RAIN PRETTY MUCH
EVERYWHERE DURING THIS TIME. HOWEVER PINNING DOWN THE TIMING OF BEST
COVERAGE IS NOT POSSIBLE AT THIS POINT. THUS WE ARE CARRYING 50-70
POPS THROUGH THE ENTIRE PERIOD.

HEAVY RAINFALL IS THE MAIN CONCERN FOR THE COMING DAYS GIVEN SUCH A
JUICY AIRMASS AND SYNOPTIC FORCING. IT HAS BEEN SEVERAL DAYS SINCE
WE HAVE SEEN WIDESPREAD HEAVY RAINFALL OVER OUR AREA SO THE SOILS
SHOULD BE ABLE TO HANDLE A DECENT AMOUNT BEFORE BECOMING SATURATED.
ALSO...0-6 KM WINDS WILL BE AROUND 20 KT SO ACTIVITY WILL HAVE SOME
MOTION. IT SEEMS PREMATURE TO ISSUE A FLASH FLOOD WATCH UNTIL WE GET
A BETTER HANDLE ON HOW WIDESPREAD AND HEAVY THE RAIN IS ON THURSDAY
AND IF MODELS COME INTO BETTER AGREEMENT. TODAY/S 12Z GUIDANCE
SHOWED QUITE A BIT OF VARIATION FROM THE PREVIOUS 12Z SUITE THUS OUR
CONFIDENCE IN ANY GIVEN SCENARIO FOR THE COMING DAYS IS PRETTY LOW.
WE WILL CONTINUE TO MENTION HEAVY RAINFALL POTENTIAL IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PERIOD WILL START OFF WITH A HIGHLY AMPLIFIED PATTERN
IN PLACE ALOFT AS THE AREA WILL BE CAUGHT BETWEEN THE CLOSED LOW
OVER THE MIDWEST AND A RIDGE OVER THE ATLANTIC. THOUGH THE COLD
FRONT WILL HAVE LARGELY LOST ITS IDENTITY OVER THE AREA...THE
OVERALL PATTERN WILL BE ACTIVE WITH CONSIDERABLE DEEP MOISTURE IN
PLACE. WITH SHORTWAVES PASSING OVER THE AREA IN THE S/SW FLOW
ALOFT...HIGH POPS WILL CONTINUE SUNDAY AND INTO EARLY NEXT WEEK.
THERE ARE SOME INDICATIONS THAT THE ATLANTIC RIDGE AND ASSOCIATED
UPPER ANTICYCLONE WILL BUILD WESTWARD AND INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. AS THIS OCCURS...PRECIP CHANCES AND TEMPERATURES
WILL LIKELY TRANSITION TO SOMETHING MORE TYPICAL OF MID/LATE AUGUST.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
AS A COLD FRONT STALLS NEAR THE ALTAMAHA RIVER...TERMINALS WILL
REMAIN WITHIN AN UNSEASONABLE WEDGE REGIME FEATURING PERSISTENT
FLIGHT RESTRICTIONS...MAINLY MVFR CEILINGS BUT OCCASIONALLY
DETERIORATING TO IFR/LIFR ESPECIALLY AS SHOWERS/THUNDERSTORMS
IMPACT THE TERMINALS. BEYOND THIS EVENING...SPECIFIC TIMING OF
HEAVIER SHOWERS/THUNDERSTORMS WILL REMAIN ELUSIVE...BUT THE
POTENTIAL REMAINS HIGH FOR PRECIPITATION AT ANY TIME THROUGH THE
00Z TAF PERIOD. EXPECT FREQUENT AMENDMENTS TO ADDRESS NEAR TERM
CONVECTIVE TRENDS.

EXTENDED AVIATION OUTLOOK...THERE IS A HIGH CHANCE FOR AT LEAST
PERIODIC WIDESPREAD FLIGHT RESTRICTIONS AS A COLD FRONT BECOMES
STATIONARY OVER THE REGION. OCCASIONAL SHOWERS AND THUNDERSTORMS
WILL ALSO OCCUR...WITH HEAVY RAIN AND GUSTY WINDS COMMON.

&&

.MARINE...
TONIGHT...A COLD FRONT WILL STALL JUST SOUTH OF THE WATERS...AND
EAST/NORTHEAST WINDS WILL PREVAIL ACROSS SC WATERS. ACROSS GA
WATERS/CLOSER TO THE FRONT...E/SE WINDS SHOULD PREVAIL BUT SOME
DIRECTIONAL VARIABILITY APPEARS LIKELY. THE BEST PRESSURE GRADIENT
LOOKS TO SET UP NORTH OF EDISTO BEACH BUT WINDS SHOULD REMAIN
MOSTLY 15-20 KT OR LESS ACROSS SC WATERS...AND LIKELY LESS THAN 15
KT ACROSS GA WATERS. SEAS WILL REMAIN 2-4 FT MOST AREAS TONIGHT.
MARINERS SHOULD REMAIN ALERT FOR SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

THURSDAY THROUGH SUNDAY...A COLD FRONT WILL PERSIST ACROSS THE AREA
WITH NORTHEAST FLOW ACROSS THE SC WATERS AND MORE VARIABLE FLOW
FARTHER SOUTH. A BIT OF A SURGE IN WINDS/SEAS IS EXPECTED LATE
THURSDAY INTO THURSDAY NIGHT BUT AT THIS POINT WE HAVE CONDITIONS
BELOW ADVISORY CRITERIA. THEREAFTER THE GRADIENT SHOULD BE
RELATIVELY WEAK SO WE DO NOT EXPECT ANY MARINE CONCERNS THROUGH THE
WEEKEND.

&&

.TIDES/COASTAL FLOODING...
THE PERIGEAN SPRING TIDES ARE EARLY NEXT WEEK AND IF WINDS ARE
NORTHEAST AT THAT TIME WE COULD BE DEALING WITH MINOR COASTAL
FLOODING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...JRL
LONG TERM...BSH
AVIATION...SPR
MARINE...JRL/RJB/SPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 14, 3:00 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT WED AUG 14 2013

SCZ044-045-050-052-151000-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
400 PM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN...A COLD FRONT WILL STALL ACROSS THE REGION ON
THURSDAY AND LINGER THROUGH THE UPCOMING WEEKEND. PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS TIME. LOCALLY
HEAVY RAINFALL AND FLASH FLOODING COULD OCCUR FROM THURSDAY INTO
THE WEEKEND...AND FLASH FLOOD WATCHES AND WARNINGS MAY EVENTUALLY
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING CAN BE SENT TO THE NATIONAL WEATHER SERVICE
IN CHARLESTON AT 1-888-383-2024. YOU CAN ALSO EMAIL YOUR REPORT TO
CHS.SKYWARN@NOAA.GOV OR SEND A TWEET TO @NWSCHARLESTONSC.

AMZ330-350-352-354-374-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
400 PM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-151000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
400 PM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...A FEW SEVERE STORMS ARE POSSIBLE INTO THIS
EVENING AHEAD OF A SOUTHWARD MOVNING COLD FRONT. DAMAGING WINDS
WILL BE THE MAIN HAZARD...ALTHOUGH EXCESSIVE CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED.

HEAVY RAIN...WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN...A COLD FRONT WILL STALL ACROSS THE REGION ON
THURSDAY AND LINGER THROUGH THE UPCOMING WEEKEND. PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS TIME. LOCALLY
HEAVY RAINFALL AND FLASH FLOODING COULD OCCUR FROM THURSDAY INTO
THE WEEKEND...AND FLASH FLOOD WATCHES AND WARNINGS MAY EVENTUALLY
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING...WIND DAMAGE OR HAIL CAN BE SENT TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. YOU CAN
ALSO EMAIL YOUR REPORT TO CHS.SKYWARN@NOAA.GOV OR SEND A TWEET TO
@NWSCHARLESTONSC.

In the hours before

Special weather statement, Aug 14, 4:02 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT WED AUG 14 2013

SCZ042-043-047>049-051-142130-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-HAMPTON-INLAND
COLLETON-INLAND JASPER-
502 PM EDT WED AUG 14 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
HAMPTON...JASPER...COLLETON AND BEAUFORT COUNTIES THROUGH 530 PM
EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BLAKE TO
TILLMAN...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BASHAN...TILLMAN...RICETOWN...GREEN POND...NEMOURS PLANTATION...
MITCHELLVILLE...GRAHAMVILLE...SWITZERLAND...MURAD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3286 8074 3267 8047 3222 8108 3233 8114
      3234 8113 3235 8115 3245 8120 3246 8119
      3248 8121 3261 8128
TIME...MOT...LOC 2102Z 308DEG 17KT 3268 8071 3243 8116
Special weather statement, Aug 14, 4:25 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
525 PM EDT WED AUG 14 2013

GAZ101-116-118-119-SCZ047-048-051-142200-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND BRYAN-INLAND
CHATHAM-INLAND JASPER-
525 PM EDT WED AUG 14 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BRYAN...
JASPER...CHATHAM AND BEAUFORT COUNTIES THROUGH 600 PM EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DEERFIELD TO
MELDRIM...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GOSHEN HILLS...COLDBROOK...PURYSBURGH...MORGAN...COASTAL CAROLINA
HOSPITAL...BLOOMINGDALE...HARDEEVILLE...O'LEARY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3214 8097 3189 8132 3214 8153 3254 8110
TIME...MOT...LOC 2125Z 292DEG 5KT 3235 8107 3212 8138
Local storm report, Aug 14, 4:30 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       2 SW EDISTO ISLAND      32.54N  80.33W
08/14/2013  M2.45 INCH       CHARLESTON         SC   MESONET

&&

EVENT NUMBER CHS1300792
Local storm report, Aug 14, 4:53 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     3 NW PORT ROYAL         32.41N  80.73W
08/14/2013                   BEAUFORT           SC   LAW ENFORCEMENT

            TREE DOWN ALONG PARRIS ISLAND GATEWAY ROAD. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS1300793

VB
Special weather statement, Aug 14, 5:02 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT WED AUG 14 2013

GAZ116>119-SCZ047>049-051-142245-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL COLLETON-COASTAL
JASPER-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-
602 PM EDT WED AUG 14 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...JASPER...
COLLETON...CHATHAM AND BEAUFORT COUNTIES THROUGH 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CAT ISLAND TO
BELLINGER HILL AREA TO 8 MILES NORTHWEST OF RICHMOND HILL...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALABAMA JUNCTION...HUTCHINSON ISLAND...PENN CENTER...FROGMORE...
EDDINGS POINT...HILTON HEAD AIRPORT...COFFIN POINT...BENNETTS
POINT...HUNTING ISLAND...HARBOR ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3202 8151 3224 8119 3223 8114 3229 8112
      3269 8055 3248 8033 3250 8035 3244 8036
      3249 8048 3231 8043 3226 8065 3225 8063
      3210 8083 3212 8083 3205 8090 3199 8084
      3179 8106
TIME...MOT...LOC 2203Z 276DEG 23KT 3237 8062 3211 8095
          3202 8139
Special weather statement, Aug 14, 6:28 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
728 PM EDT WED AUG 14 2013

GAZ137>141-150030-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
728 PM EDT WED AUG 14 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 830 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF DONALD TO 8 MILES WEST OF DARIEN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...DARIEN...DONALD...WEFANIE...TIBET...TOWNSEND...HUXFORD...
CARNIGAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
EXCESSIVE CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3133 8144 3133 8147 3140 8158 3145 8163
      3148 8162 3156 8170 3158 8170 3167 8185
      3173 8191 3175 8191 3176 8194 3180 8198
      3194 8156 3166 8113 3162 8113 3143 8123
      3139 8129 3143 8132 3139 8130 3131 8144
TIME...MOT...LOC 2328Z 245DEG 19KT 3173 8196 3134 8154

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
August 14, 6:46 PM EST to 6:47 PM EST
Where
McIntosh County, Meridian
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.450, -81.380

A spotter reported a few trees blown down on Highway 99 in Meridian.

Thunderstorm Wind, McIntosh

When
August 14, 6:50 PM EST to 6:51 PM EST
Where
McIntosh County, 0.59 mi W of Darien
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.370, -81.440

A spotter reported a power line down on Second West Street near Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473222, 473213.